Toxin-induced hepatic injury.
Emerg Med Clin North Am. 2014 Feb;32(1):103-25
Authors: Lopez AM, Hendrickson RG
Toxins such as pharmaceuticals, herbals, foods, and supplements may lead to hepatic damage. This damage may range from nonspecific symptoms in the setting of liver test abnormalities to acute hepatic failure. The majority of severe cases of toxin-induced hepatic injury are caused by acetaminophen and ethanol. The most important step in the patient evaluation is to gather an extensive history that includes toxin exposure and exclude common causes of liver dysfunction. Patients whose hepatic dysfunction progresses to acute liver failure may benefit from transfer to a transplant service for further management. Currently, the mainstay in management for most exposures is discontinuing the offending agent. This manuscript will review the incidence, pathophysiology, diagnosis and management of the different forms of toxin-induced hepatic injury and exam in-depth the most common hepatic toxins.
PMID: 24275171 [PubMed - in process]Link to Article at PubMed